Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 8:29 PM EDT for Wayne County, West Virginia; Boyd County, Lawrence County, Kentucky. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 8:29 PM EDT (00:29 UTC)
- Expired
- Jun 15, 2016, 8:48 PM EDT
- In force
- 19 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Lawrence County, KY, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:40 PM EDT | TSTM WND DMG | 1 S Lavalette, WV | BRANCHES DOWN IN TOWN AND LARGE TREE ACROSS MAIN STREET SR152 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1813 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
432
WUUS51 KRLX 160029
SVRRLX
KYC019-127-WVC099-160100-
/O.NEW.KRLX.SV.W.0062.160616T0029Z-160616T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LAWRENCE COUNTY IN NORTHEASTERN KENTUCKY...
SOUTHEASTERN BOYD COUNTY IN NORTHEASTERN KENTUCKY...
NORTHWESTERN WAYNE COUNTY IN WESTERN WEST VIRGINIA...
* UNTIL 900 PM EDT
* AT 827 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DURBIN...OR
8 MILES SOUTH OF CANNONSBURG...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WAYNE...BEECH FORK STATE PARK...EAST LYNN LAKE...BURNAUGH...
DURBIN...CENTERVILLE...LOCKWOOD...BUCHANAN...
EAST LYNN AND LAVALETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3833 8272 3832 8237 3831 8236 3812 8235
3824 8275
TIME...MOT...LOC 0027Z 280DEG 31KT 3827 8266
HAIL...<.75IN
WIND...60MPH
$$
251 follow-up statement
445
WWUS51 KRLX 160048
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT WED JUN 15 2016
KYC019-127-WVC099-160057-
/O.CAN.KRLX.SV.W.0062.000000T0000Z-160616T0100Z/
LAWRENCE KY-BOYD KY-WAYNE WV-
848 PM EDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAWRENCE...
SOUTHEASTERN BOYD AND NORTHWESTERN WAYNE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3833 8272 3832 8237 3831 8236 3812 8235
3824 8275
TIME...MOT...LOC 0046Z 280DEG 31KT 3824 8244
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:51 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 15, 7:51 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Charleston WV 751 PM EDT WED JUN 15 2016 .SYNOPSIS... Muggy through tonight. Low pressure system/weak cold front moves through Thursday afternoon and evening. Drier air Friday night into Saturday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A line of convection currently moving thru W WV will continue to progress E over the next few hrs with downpours and quite a bit of lightning. This appears to be feeding off the rich llvl moisture amid the advancing axis of mid level drying. Behind this we will turn out attention upstream to convection organizing over mid OH Valley. This looks to stay mainly W of the area...taking aim more toward the TN Valley. The NAM has been consistent on blowing up convection early this evening upstream over IN and OH and carrying down into the area overnight along subtle s/w trof axis and vorticity axis. Other models are less aggressive with this surviving overnight into the area. Given the rich llvl moisture in place...thinking any subtle ripple in the flow would allow at least shra activity with this feature if not convection. After this feature moves E late tonight expect a lull lasting thru perhaps midday with just some haze in the air. Attention turns to advancing upper trof and closed low out of the Great Lakes into E OH/N WV tomorrow afternoon. With ample heating expecting ahead of this feature...instability should be quite high. Interrogating the modeled environment reveals some conditions favorable for MCS development with damaging wind gust potential over N WV. Theta E feed on the NE side of low pressure in conjunction with relatively higher llvl storm relative flow compared to mid lvls are some key indicators of such a complex forming. SPC continues to highlight this region for primarily a damaging wind threat...though N WV may be more in the genesis area of any complex compared to areas further E. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Models continue to drive the upper low and attending cold front southeast across the area Thursday night...with showers and storms continuing. The most widespread and heaviest rains will be over northeastern counties of West Virginia. Will have to watch for potential water problems Thursday night with the high moisture content available...especially over northeast West Virginia. Showers will quickly end from northwest to southeast on Friday as the upper low exits. This will allow high pressure with somewhat cooler and much drier air to overspread the area by mid afternoon Friday. Look for high pressure to prevail with near normal temperatures and less humidity for Friday night and Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Went with WPC Guidance with some tweaks. The period will begin with high pressure in control. This feature will weaken and push southeast...allowing a cold front to move into the region late. WPC guidance looked a little cool for highs...so tweaked upwards a degree or so each day. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR conditions at all sites this evening. Developing convection to the west will move towards the Ohio Valley. Thunderstorms may result in MVFR or perhaps brief IFR conditions in HTS/CRW/PKB this evening...and in CKB/EKN/BKW after midnight. Not expecting too much in the way of fog after convection due to lingering cloud cover...perhaps some MFVR conditions before sunrise. Clearing in the morning on Thursday before Thunderstorms with possible MVFR/IFR return in the afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE...Medium. ALTERNATE SCENARIOS: Timing of thunderstorm arrival may vary. IFR Fog may develop if skies clear earlier than expected. Strong thunderstorms possible on Thursday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 06/16/16 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H M H M HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M M M PKB CONSISTENCY H H H H H M M H H M M M CKB CONSISTENCY H H H H H H H H H M M M AFTER 00Z FRIDAY... IFR possible in storms Thursday evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/30 NEAR TERM...30 SHORT TERM...JMV LONG TERM...JSH AVIATION...JW/MAC
Hazardous weather outlook, Jun 15, 3:46 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 346 PM EDT WED JUN 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-162000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER- 346 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED THURSDAY AND THURSDAY NIGHT WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ008-013>020-024>040-046-047-162000- DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 346 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 15, 3:33 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG MIDKIFF 38.18N 82.18W
06/15/2016 LINCOLN WV DEPT OF HIGHWAYS
TREE DOWN ON CR54 IN MIDKIFF
&&
EVENT NUMBER RLX1600994
MACLocal storm report, Jun 15, 5:34 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 NE HARTS 38.05N 82.11W
06/15/2016 LINCOLN WV 911 CALL CENTER
POWER LINES DOWN ON SAND CREEK ROAD
&&
EVENT NUMBER RLX1600995
MACLocal storm report, Jun 15, 5:37 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG LESTER 37.74N 81.30W
06/15/2016 RALEIGH WV 911 CALL CENTER
TREE DOWN ON GRANDERSON STREET IN LESTER
&&
EVENT NUMBER RLX1600996
MACLocal storm report, Jun 15, 5:41 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD 3 SW GILBERT 37.58N 81.91W
06/15/2016 MINGO WV EMERGENCY MNGR
GILBERT CREEK ROAD IN GILBERT CREEK PARTIALLY BLOCKED
DUE TO HIGH WATER.
&&
EVENT NUMBER RLX1600997
MACThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:40 PM EDT | Special Weather Statement | RLX | Mason | 65 min |
| Jun 16, 12:01 AM EDT | Special Weather Statement | RLX | Doddridge, Tyler | 59 min |
| Jun 16, 12:13 AM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 47 min |
| Jun 16, 3:51 PM EDT | Special Weather Statement | RLX | Pleasants, Wood | 39 min |
| Jun 16, 4:01 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 29 min |
| Jun 16, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane | 33 min |
| Jun 16, 4:31 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Mason, Putnam | 29 min |
| Jun 16, 4:38 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Lewis, Ritchie | 37 min |
| Jun 16, 4:40 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane, Wirt | 35 min |
| Jun 16, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Upshur | 49 min |
| Jun 16, 5:03 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis, Ritchie | 27 min |
| Jun 16, 5:41 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 34 min |
| Jun 16, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Lewis, Randolph, Upshur | 45 min |
| Jun 16, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 21 min |
| Jun 16, 6:05 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas, Webster | 40 min |
| Jun 16, 6:07 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 37 min |
| Jun 16, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 36 min |
| Jun 16, 6:23 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 52 min |
| Jun 16, 6:52 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 53 min |
| Jun 15, 10:51 PM EDT | Special Weather Statement | RLX | Lawrence | 54 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.